Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 22, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 1, 2009, 4:01 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2009, 4:01 PM EDT (20:01 UTC)
- Expired
- Aug 1, 2009, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 147 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 012001
FFWCTP
PAC071-133-012300-
/O.NEW.KCTP.FF.W.0022.090801T2001Z-090801T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT SAT AUG 1 2009
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL YORK COUNTY...
CENTRAL LANCASTER COUNTY...
* UNTIL 700 PM EDT...
* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER CENTRAL LANCASTER AND
EAST CENTRAL YORK COUNTIES. ADDITIONAL HEAVY RAINFALL IS
EXPECTED BETWEEN MILLERSVILLE AND SAFE HARBOR...WHERE LOCALLY
BETWEEN ONE AND TWO INCHES HAVE ALREADY FALLEN SINCE 230 PM.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LANCASTER...MILLERSVILLE AND WILLOW STREET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3997 7646 4001 7638 4005 7630 4007 7623
4004 7618 3997 7624 3990 7638 3988 7646
3990 7652
$$
FORECASTER: DEVOIR/STEINBUGLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:35 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 1, 3:35 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 335 PM EDT SAT AUG 1 2009 .SYNOPSIS... A NEARLY STATIONARY UPPER LOW PRESSURE SYSTEM WILL REMAIN IN THE VICINITY OF HUDSON BAY FOR THE NEXT WEEK. DISTURBANCES ROTATING AROUND THIS SYSTEM WILL PUSH A WEAK COLD FRONT THROUGH PENNSYLVANIA ON SUNDAY. A STRONGER COLD FRONT WILL LIKELY PUSH THROUGH THE REGION ON TUESDAY. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... ISOLD SHWRS WILL CONTINUE TO DEVELOP OVER PORTIONS OF THE SCENT MTNS AND LWR SUSQ VLY THROUGH THIS AFTN. RELATIVELY HIGH SBCAPES AND WEAK DEEP LYR WIND SHEAR SUPPORT SLOW MVMT WITH LCLY HVY RAIN PSBL. VERTICAL CROSS SECTIONS INDICATED STORMS ARE STRUGGLING TO GET ABOVE THE -10C LEVEL...AND WHICH SUGGESTS LIGHTNING WILL BE HARD TO COME BY. THIS ACTIVITY WILL REMAIN WDLY SCT AND DIURNALLY DRIVEN...DISSIPATING WITH THE LOSS OF DAYTIME HEATING. && .SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/... WEAKENING FNTL BNDRY WILL APPROACH THE REGION FROM THE GRT LKS TONIGHT. HAVE BUMPED UP TEMPS OVERNIGHT GIVEN INC CLOUDS/MSTR. NAM/WRF SUGGESTS LOW CLOUDS DEVELOPING ACROSS THE CENTRAL MTNS AND SUSQ VLY...AS A REMNANT WARM FRONT LIFTS NEWD ALONG THE MID ATLC COAST. SOME WARM ADV SHWRS ARE ALSO PSBL AHEAD OF THE FNT LATE TNT. THE CLD FNT WILL CROSS THE STATE DURING THE DAY ON SUNDAY...ACCOMPANIED BY SCT TO NMRS SHRWS AND TSRA. && .LONG TERM /MONDAY THROUGH SATURDAY/... THE OVERALL PATTERN APPEARS TO KEEP A BROAD MID LVL TROUGH ACROSS THE CANADIAN PRAIRIES STRETCHING SOUTH THROUGH THE NORTHERN PLAINS AND WESTERN GREAT LAKES...DRIFTING EAST TOWARDS THE MIDDLE OF NEXT WEEK. ENSEMBLE MEMBERS BEGIN TO DIVERGE TOWARDS THE LATER PERIODS OF THE EXTENDED...WHICH SUGGESTS A LOWER CONFIDENCE AS THE PATTERN MAY BEGIN TO CHANGE TOWARDS MORE SEASONAL CONDS. MON/TUE WILL FEATURE A WARM SURGE...AS A DECENT 850MB THERMAL RIDGE RIDES ALONG LEE-SIDE OF APPALACHIANS AT 17 TO 19 DEG C. ISO AREAS ACROSS SUSQ-VALLEY COULD APPROACH 20 DEG C...AND PROVIDE A COUPLE DAYS IN THE THE VALLEY/S OF 90 DEGREES. THE WILDCARD WITH TEMPS THIS WARM WILL BE FLOW AND MOISTURE...WHICH APPEARS ATTM TO BE LGT WESTERLY/SOUTHWESTERLY SUPPORTING A DOWNSLOPING EFFECT FOR LOWER SUSQ-VALLEY LOCATIONS MON/TUE AFTN RESPECTIVELY. LLVL LAPSE RATES SHUD STEEPEN DUE TO SUBSTANTIAL SFC HEATING...ALLEVIATING TO INCREASED AFTN DESTABILIZATION. SO WILL MAINTAIN CHC FOR SHRA/TSRA BOTH DAYS...HOWEVER FOCUS WILL BE TUE AFTN. COLD FRONT IS PRESENTLY POISED TO PUSH THRU THE REGION WED...HOWEVER TIMING IS DIFFICULT WITH RECENT SOLUTIONS. BEST DYNAMICS SHUD PASS TO OUR NORTH WITH CURRENT TRACK OF SHORTWAVE IN 500MB TROUGH. ENSEMBLE MEMBERS SUPPRESS INSTABILITY WED AFTN TO THE SOUTH...HOWEVER WITH MUCH COOLER AIR ALOFT CAN/T RULE OUT AN AFTN LOW TOPPED SHRA/TSRA. BROAD SFC RIDGE IS SUPPORTED BY GEFS TO CLOSE OUT THE WEEK...THUR/FRI SHUD PRIMARILY BE DRY. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... VFR CONDS WILL PREVAIL THIS AFTN INTO EARLY TNT. XPC SCT-BKN CUMULUS FIELD WITH BASES 4.5-7KFT AGL. MDL GUID SUGGESTS MVFR/IFR RESTRICTIONS POSSIBLE AFT MIDNIGHT...MAINLY OVR EAST-CENTRAL SXNS. WEAK COLD FRONT APPROACHING FROM MIDWEST WILL PROVIDE THE FOCUS FOR SCT TO NMRS SHRA/TSRA ON SUNDAY. CLEARING SKIES FROM WEST TO EAST SUNDAY NIGHT MAY RESULT IN AREAS OF FOG...ESP WHERE IT RAINS. OUTLOOK... SUN...MAINLY VFR WITH LCL MVFR/IFR RESTRICTIONS IN SHRA/TSRA. MON...AM FOG...THEN VFR. TUE...MAINLY VFR. SCT MVFR IN SHRA/TSRA MAINLY N/W AHEAD OF CLD FNT. WED...MAINLY VFR. SHOWERS PSBL EARLY IN THE S/E. && .CLIMATE... THE AVERAGE TEMPERATURE LAST MONTH AT HARRISBURG WAS /73.0/ DEGREES OR (-2.9) DEGREES BELOW NORMAL. THIS TIES JULY 1920 AS THE NINTH COLDEST ON RECORD. THE AVERAGE TEMPERATURE LAST MONTH AT WILLIAMSPORT WAS /70.0/ DEGREES OR (-2.4) DEGREES BELOW NORMAL. THIS MAKES JULY 2009 THE FIFTH COLDEST ON RECORD. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD/STEINBUGL NEAR TERM...STEINBUGL SHORT TERM...STEINBUGL LONG TERM...FITZGERALD/BEACHLER AVIATION...STEINBUGL CLIMATE...STEINBUGL
Hazardous weather outlook, Aug 1, 9:27 AM EDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 927 AM EDT SAT AUG 1 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-021330- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 927 AM EDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 1, 2:48 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT SAT AUG 1 2009
PAZ066-011925-
LANCASTER PA-
248 PM EDT SAT AUG 1 2009
...A SLOW MOVING HEAVY SHOWER WILL AFFECT CENTRAL LANCASTER COUNTY...
AT 244 PM EDT...A MODERATE TO HEAVY SHOWER WAS LOCATED 4 MILES
SOUTHWEST OF MILLERSVILLE...MOVING SLOWLY EAST AT 5 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.
THIS SHOWER WILL BE NEAR MILLERSVILLE AROUND 310 PM AND WILLOW STREET
AROUND 315 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 222.
LAT...LON 3992 7640 3993 7641 3993 7644 3999 7648
4011 7625 3991 7614 3992 7639
EXPERIMENTAL
FORECASTER: STEINBUGLThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:05 AM EDT | Dense Fog Advisory | CTP | Adams, Bedford, Blair, Cambria, Cameron, Centre and 27 more | 5 hr |
| Aug 1, 2:48 PM EDT | Special Weather Statement | CTP | Lancaster | 37 min |
| Aug 1, 3:40 PM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Aug 1, 6:15 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, York | 79 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.